Hail, Osborne
- When
- May 7, 10:45 PM CST
- Where
- Osborne County, 2 mi SW of Alton
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Crop damage
- $150,000
- Reported by
- COOP Observer
- Coordinates
- 39.450, -98.977
Golf ball size hail occurred over Osborne County late on this Saturday evening. A few very isolated thunderstorms had been ongoing through the evening hours over western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Golf ball size hail occurred over Osborne County late on this Saturday evening. A few very isolated thunderstorms had been ongoing through the evening hours over western Kansas. The storm that eventually became severe over Osborne County began developing along the Trego-Gove County line around 8:30 p.m. CST. This storm moved east-northeast, entering Osborne County by 10:30 p.m. CST. The golf ball size hail was reported at 10:45 p.m. CST near the town of Alton. No other severe weather was reported with this storm.
Lee cyclogenesis was underway over Colorado. This storm formed just south of a cold front that had moved south through Nebraska during the day and become quasi-stationary over northern Kansas. In the upper levels, split flow was over North America, with closed lows over the western U.S., along the Mid-Atlantic Coast, as well as Hudson Bay. A ridge was over the Central and Southern Plains and was slowly inching eastward. By mid-evening, surface temperatures had cooled into the middle 60s, with dewpoints around 50. MUCAPE was around 500 J/kg. These storms were developing just ahead of a pool of very steep mid-level lapse rates (8-9 degrees C/km) which was advancing toward the region. Effective deep layer shear was around 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 7, 6:00 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 700 PM CDT SAT MAY 7 2016 .UPDATE... ISSUED AT 658 PM CDT SAT MAY 7 2016 UPDATED THE FORECAST EARLIER FOR TONIGHT TO ACCOUNT FOR THE SMOKE FROM CANADA. THIS MAY PERSIST FOR SEVERAL HOURS...IT APPEARS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 320 PM CDT SAT MAY 7 2016 CURRENT RADAR SHOWS SOME SHOWERS AND ISOLATED THUNDERSTORMS MOVING INTO THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. THE COLD FRONT THAT MOVED THROUGH MUCH OF THE FORECAST AREA THIS MORNING HAS STALLED IN NORTH CENTRAL KANSAS. TO THE NORTH OF THE FRONT...WINDS ARE FROM THE NORTHEAST AND TO THE SOUTH WINDS ARE FROM THE SOUTH. THE UPPER LOW IN THE FOUR CORNERS REGION MOVES INTO THE PLAINS TONIGHT AND SUNDAY. AHEAD OF THE LOW THERE IS A WAVE THAT WILL BE MOVING INTO THE FORECAST AREA TONIGHT. EXPECT THE LINE OF SHOWERS AND THUNDERSTORMS TO CONTINUE TO MOVE TO THE NORTHEAST. THUNDERSTORMS ARE DEVELOPING ON THE HIGH PLAINS WITH THE UPPER WAVE THAT IS MOVING THIS DIRECTION. THESE THUNDERSTORMS SHOULD SPREAD ALONG AND NORTH OF THE FRONT ACROSS NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THIS EVENING. A FEW OF THE THUNDERSTORMS STILL HAVE THE POTENTIAL TO BE STRONG TO SEVERE. THE MAIN THREAT WILL BE HAIL AND WIND WITH THESE. ALL OF THESE THUNDERSTORMS SHOULD LIFT TO THE NORTH/NORTHEAST DURING THE NIGHT AND WILL PROBABLY COME TO AN END BY MORNING. MOST OF THE FORECAST MODELS HAVE SUNDAY MORNING DRY...BUT A FEW HAVE SOME LINGERING PRECIPITATION IN THE MORNING. THE OTHER POSSIBILITY IS SOME SHOWERS AROUND DURING THE MORNING. HAVE ONLY KEPT SOME VERY LOW POPS DURING THE MORNING. SUNDAY AFTERNOON THERE IS ANOTHER UPPER LEVEL WAVE MOVING IN FROM THE UPPER LOW ON THE HIGH PLAINS. THE SURFACE LOW TO THE SOUTHWEST KEEPS A NEARLY STATIONARY FRONT IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. EXPECT THUNDERSTORMS TO DEVELOP SUNDAY AFTERNOON. SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT MAY 7 2016 ALOFT: THE MEAN LONGWAVE TROF WILL BE OVER THE ROCKIES AND PLAINS THE NEXT 5 DAYS...WITH THE FLOW DEAMPLIFYING AND THE TROF TRANSITIONING INTO THE ERN USA IN THE 5-10 DAY PERIOD. SUN NIGHT INTO MON THE UPR LOW ALONG THE WY/NEB BORDER WILL DRIFT OVER NEB WHILE THE TRAILING TROF INTO THE DESERT SW SWINGS UNDERNEATH INTO THE SRN PLAINS. MEANWHILE...A POTENT TROF WILL BE DIVING INTO THE NRN ROCKIES. THIS TROF WILL CLOSE OFF MON NIGHT AND BECOME DOMINANT AS IT SWINGS THRU THE DAKOTAS TUE-WED. THE INITIAL LOW/TROF WILL LIFT OUT OF THE MEAN TROF AND DEAMPLIFY TUE AS IT HEADS FOR THE GREAT LAKES. THE MEAN TROF WILL CROSS THE FCST AREA WED. SPREAD INCREASES THU IN THE LAST 2 RUNS OF THE GFS/EC/GEM...BUT THE GENERAL THEME FOLLOWS THE EC ENSEMBLE MEAN WITH LOW AMPLITUDE WNW FLOW DEVELOPING AND REMAINING THRU SAT...AS A RIDGE DEVELOPS OVER THE ROCKIES AND THE TROF MOVES INTO THE E. SURFACE: THE COOL FRONT THAT MOVED THRU TODAY WILL REMAIN QUASI- STATIONARY ACROSS NRN KS. WELL-DEFINED LOW PRES OVER KS WILL BECOME ILL-DEFINED MON-TUE...WITH MULTIPLE WEAK LOWS...SOME OF WHICH WILL ATTEMPT TO DEPART THE CNTRL PLAINS FOR THE MIDWEST ONLY TO MEET THEIR DEMISE. A STRONG COOL FRONT WILL ACCOMPANY THE TROF DROPPING OUT OF THE NRN ROCKIES AND THIS FRONT WILL CROSS THE FCST AREA TUE. A TROF WILL FOLLOW WED WITH HIGH PRES SLIDING THRU THU. ANOTHER CANADIAN COOL FRONT WILL SLIP THRU FRI WITH HIGH PRES SINKING INTO THE NRN PLAINS SAT. SOME DAILY DETAILS... SUN NIGHT: TSTMS WILL BE ON-GOING AND INCREASE IN COVERAGE AS THEY LIFT N ACROSS THE FCST AREA...PROBABLY CONGEALING INTO ONE OR TWO MULTI-CELL CLUSTERS. THIS WILL RESULT IN MAINLY A SVR WIND/HAIL THREAT UNTIL ROUGHLY 10 PM. STRONG FORCING WITH A VORT MAX AND LEFT FRONT QUAD OF 100 KT UPR-LVL JET STREAK. TSTMS END FROM SW-NE AFTER MIDNIGHT. ANY BREAKS IN THE CLOUDS OR CLEARING WILL PROBABLY RESULT IN STRATUS/FOG DEVELOPMENT WITH WEAK PRES GRAD. MON: PATCHY FOG AND A FEW SHWRS/TSTMS COULD LINGER IN THE MORNING. ANY SUNSHINE WILL SELF-DESTRUCT INTO ADDITIONAL SCT TSTMS. THE ENVIRONMENT WILL BE CONSIDERABLY DIFFERENT THAN SUN AS DEEP LAYER SHEAR WILL WEAKEN TO 10-15 KTS WITH THE UPR LOW OVERHEAD. PULSE STORMS WILL RULE. TEMPS IN THE 70S WITH DWPTS IN THE 50S WILL RESULT IN UP TO 1000 J/KG OF MLCAPE E OF HWY 281. SO THERE COULD BE A BRIEF STRONG STORM WITH DIME SIZE HAIL AND G40 MPH. TUE: DEPARTURE OF THE TROF AND ARRIVAL OF THE SHORTWAVE RIDGE WILL RESULT IN CONSIDERABLY MORE SUNSHINE. BUT A BAND OF SHWRS WILL MOVE THRU PROBABLY DURING THE NIGHT. WE'VE PROBABLY OVER-PLAYED THE RISK OF THUNDER AS DWPTS WILL MIX OUT INTO THE 40S TUE AFTERNOON. INSTABILITY SHOULD BE LACKING AND WILL REQUIRE FURTHER ASSESSMENT. WED: POSSIBLY SOME LEFTOVER MORNING SHWRS IN THE COLD SECTOR. COOLER WITH PLENTY OF DIURNAL STRATOCU...ESPECIALLY S-CNTRL NEB. THU-SAT: PROBABLY DRY. A COOL FRONTAL PASSAGE IS SLATED FOR FRI... BUT SUFFICIENT MOISTURE WILL BE LACKING. THE LAST 2 EC/GFS/GEM RUNS ARE TRYING TO OUTPUT LIGHT/SPOTTY QPF AT TIMES...BUT THERE IS NO CONSISTENT SIGNAL LEADING TO LOW PREDICTABILITY. THE FCST DOES CONTAIN SOME SLIGHT CHANCES FOR SHWRS/TSTMS...BUT WOULD PREFER HAVING THE FCST DRY. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 658 PM CDT SAT MAY 7 2016 BIGGEST ISSUES PERTAIN TO SMOKE ORIGINATING FROM CANADA AND THEN THUNDERSTORMS LATER TONIGHT. THIS IS A BIG GUESS ON HOW LONG THE SMOKE WILL LAST. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HEINLEIN SHORT TERM...JCB LONG TERM...HALBLAUB AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1132 PM CDT SAT MAY 7 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1132 PM CDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF THE NIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL MIGRATE NORTHEAST ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS THE REST OF THE NIGHT. A FEW STRONGER STORMS FROM TIME TO TIME WILL DROP NICKEL SIZE HAIL AND MAY PRODUCE 40 MPH WINDS. THOUGH A SEVERE STORM CAN NOT BE RULED OUT...IT APPEARS TO BE LESS LIKELY WITH TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY AFTERNOON INTO SUNDAY EVENING...THUNDERSTORMS WILL BECOME WIDESPREAD...EVOLVING INTO ONE OR TWO CLUSTERS WITH DAMAGING WINDS NEAR 60 MPH AND HAIL NEAR THE SIZE OF GOLF BALLS THE PRIMARY THREATS. THE SEVERE THREAT SHOULD END BY 10 PM...WITH THUNDERSTORMS COMING TO AN END AFTER MIDNIGHT. SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY...AND A COUPLE STORMS COULD BRIEFLY BE STRONG EAST OF HIGHWAY 281...WITH HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS NEAR 40 MPH. A COUPLE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS WELL...BUT NONE OF THEM WILL BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF THE NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
855 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 5 NNE FARNAM 40.77N 100.18W
05/07/2016 E0.88 INCH DAWSON NE TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA TO NICKLE SIZE HAIL.
&&
REEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
907 PM CDT SAT MAY 7 2016
NEZ060-072-080300-
GOSPER NE-DAWSON NE-
907 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAWSON AND NORTH CENTRAL
GOSPER COUNTIES UNTIL 1000 PM CDT...
AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOHNSON LAKE...OR 12 MILES SOUTHWEST OF LEXINGTON...MOVING NORTHEAST AT
30 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...ELWOOD...EDDYVILLE AND JOHNSON LAKE.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 224 AND 236.
LAT...LON 4105 9983 4105 9965 4101 9955 4056 9988
4060 9998 4070 9998 4070 10004
TIME...MOT...LOC 0207Z 203DEG 27KT 4068 9995
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 917 PM CDT SAT MAY 7 2016 NEZ060-080300- DAWSON NE- 917 PM CDT SAT MAY 7 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 1000 PM CDT... AT 916 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF GOTHENBURG...OR 24 MILES WEST OF LEXINGTON...MOVING NORTH AT 35 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOTHENBURG AND FARNAM. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 219. LAT...LON 4104 10022 4105 9993 4070 10012 4070 10022 TIME...MOT...LOC 0216Z 199DEG 29KT 4079 10022 HEINLEIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
930 PM CDT SAT MAY 7 2016
NEZ082-080315-
FURNAS NE-
930 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 1015
PM CDT...
AT 929 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF WILSONVILLE...OR 43 MILES WEST OF PHILLIPSBURG...MOVING
NORTH AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ARAPAHOE...HOLBROOK...WILSONVILLE AND HENDLEY.
LAT...LON 4006 10019 4035 10010 4035 9975 4000 9993
4000 10019
TIME...MOT...LOC 0229Z 197DEG 36KT 3993 10011
HEINLEINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1115 PM CDT SAT MAY 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL EDISON 40.28N 99.78W
05/07/2016 E0.88 INCH FURNAS NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME TO NICKLE SIZE HAIL IN
EDISON.
&&
REEDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1133 PM CDT SAT MAY 7 2016
KSZ006-007-018-080515-
JEWELL KS-OSBORNE KS-SMITH KS-
1133 PM CDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSBORNE...SOUTHWESTERN
JEWELL AND SOUTHEASTERN SMITH COUNTIES UNTIL 1215 AM CDT...
AT 1132 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALTON...OR 28 MILES SOUTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 45
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...DOWNS...ALTON...PORTIS...ESBON...IONIA AND HARLAN.
LAT...LON 3937 9905 3951 9905 3987 9842 3964 9823
3957 9840 3957 9849 3953 9849 3931 9900
TIME...MOT...LOC 0432Z 237DEG 40KT 3944 9898
HEINLEINThe Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 04:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624574.